Bowel movement once a week
I am a 21-year-old female who has experienced problems having bowel movements since I was 17 (after having a knee surgery to repair an ACL). I may have a bowel movement once every 7 to 14 days and when I do, it is very large and of a hard consistency... which normally cannot be flushed down the toilet. I am active as I walk and run a treadmill three to five times a week, go to college, and work. I experience some pain in my stomach, some bloating, and occasional nausea. I tend to eat regularly and most of the time healthy foods. I drink water 99 percent of the time. I have tried stool softeners, laxatives, and enemas with no real success. The only drug that will allow me have a bowel movement is magnesium citrate, which I have only used a few times because I am scared to use it regularly.
I did go see a gastroenterologist about a month ago who told me to drink more cokes (caffeinated drinks) and to eat more fatty foods. He ran no tests. This has not worked and I would like a suggestion on what I need to do or what could possibly be the problem. I am afraid that by not having BMs that I could develop colon cancer.
Exercising regularly, drinking plenty of water, and eating a well-rounded diet as you describe are excellent ways to promote healthy bowel function. Many people think they need to have a bowel movement every day, but the reality is that people's bodies vary, and healthy adults range from three bowel movements per day to three per week. That being said, what you have described does fit the definition of constipation, which is defined as having less than three bowel movements per week, having hard stools, feeling like you can't fully empty your bowels, or straining during bowel movements. Long-term constipation can result in hemorrhoids caused by blood-vessel breaks from straining to pass hard stools or damage to your large intestine. You may feel reassured to know that no evidence suggests constipation is a cause of colon cancer; and while it can be a symptom, it's somewhat unlikely in someone under the age of 40.
There are many potential causes of constipation, but one of the most common is a lack of fiber in the diet. Fiber helps in bulking and softening your stool. According to the Dietary Guidelines for Americans, it's recommended that adults consume 25 to 38 grams of fiber per day. If you haven't already, you might try focusing on gradually increasing fiber in your diet. Vegetables, fruits, and bran (try high-fiber cereal or sprinkling two to three teaspoons of unrefined bran on fruit) are all great sources. Scientific evidence suggests consuming fat and caffeine as recommended by your health care provider may actually be more likely to cause constipation than relieve it.
Constipation can also be caused by the slow transit of stool through the large intestine, which causes more water to be drawn out of the stool and results in hard, dry stools that are more difficult to pass. Over-the-counter antacids, bismuth subsalicylate (i.e., Pepto Bismol), iron salts, anticholinergic drugs, certain antihypertensives, opioids, and many sedatives can cause slow transit of stool. Conditions such as an underactive thyroid gland (hypothyroidism), diabetes, and Parkinson's disease may also cause slow transit. Obstruction of the large or small intestine by cancerous growths (again, unlikely in someone your age), foreign objects, or scar tissue following surgery can block the passage of food through the digestive system. Other factors, such as depression and stress, are sometimes associated with constipation as well.
You're right to be wary of laxative overuse. Although over-the-counter laxatives with fiber are fine for occasional use, long-term use can cause diarrhea and dehydration. The magnesium citrate you took is generally not recommended to be used for more than a week. This is because with long-term use, the body can become dependent on laxatives to have a bowel movement. This means you would have to take an even larger dose of laxatives to get the same effect.
You mentioned having knee surgery at the time you started experiencing constipation. There is no clear connection between the surgery itself and your current digestive difficulties. However, it may be a good idea to ask your health care provider if any medications you took after surgery are known to cause constipation. For example, opioids, which are pain medications that are often prescribed after knee surgery, can lead to constipation.
You may want to consider talking with a registered dietitian to evaluate how your diet is affecting your condition. They may be able to look more closely at your eating patterns and see if there are changes that could be made to decrease the discomfort you're experiencing. If increasing the fiber content of your diet, drinking six to eight glasses of water a day, you may consider seeking out the guidance of a health care provider again. While you mentioned seeing one already, you may find it useful to seek a second opinion and see if another medical professional provides different recommendations. A gastroenterologist, a medical doctor that specializes in the digestive system, may be able to run some more specific tests to learn more.
Here's hoping the situation passes,
Originally published Apr 13, 2006
Can’t find information on the site about your health concern or issue?
Submit a new comment